Alert archive / Michigan / Winter Weather Advisories in 2009
Winter Weather Advisory 21, NWS Gaylord, MI
NWS Gaylord, MI issued this winter weather advisory at Mar 24, 2009, 6:20 AM EDT for 11 counties in Michigan. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2009, 6:20 AM EDT (10:20 UTC)
- Expired
- Mar 24, 2009, 11:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Kalkaska County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 32 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 10.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3409 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KAPX 241020 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 620 AM EDT TUE MAR 24 2009 ...LIGHT FREEZING RAIN TO CREATE SLIPPERY ROADS... MIZ008-015>019-021>024-027>030-241500- /O.NEW.KAPX.WW.Y.0021.090324T1020Z-090324T1500Z/ CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-KALKASKA-CRAWFORD-OSCODA-ALCONA- INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE... PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...MANCELONA... GAYLORD...ATLANTA...ALPENA...KALKASKA...GRAYLING...MIO... HARRISVILLE 620 AM EDT TUE MAR 24 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER WEATHER ADVISORY FOR LIGHT FREEZING RAIN...WHICH IS IN EFFECT UNTIL 11 AM EDT THIS MORNING. LIGHT FREEZING RAIN WILL CONTINUE TO FALL THROUGH MID MORNING AS IT LIFTS SLOWLY NORTHEAST ACROSS THE REGION. NUMEROUS REPORTS STATE THAT ROADS WERE NOT VERY SLIPPERY. HOWEVER...THE PERSISTENT LIGHT FREEZING RAIN WILL ULTIMATELY RESULT IN A VERY THIN FILM OF ICE DEVELOPING ON NORTHERN MICHIGAN ROADWAYS. THIS WILL MAKE FOR HAZARDOUS DRIVING CONDITIONS. TEMPERATURES WILL BE SLOW TO RISE THIS MORNING...BUT WILL ASSIST IN MELTING AWAY THE ICE BY 11AM. A BRIEF PERIOD OF SNOW AND EVEN LIGHT SLEET MAY MIX IN AT TIMES. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. $$ SD
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Mar 24, 5:06 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 24, 5:06 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 506 AM EDT TUE MAR 24 2009 .SYNOPSIS.../ISSUED AT 435 AM/ A STORM SYSTEM OVER THE PLAINS WILL TRACK INTO THE UPPER MIDWEST BY TONIGHT...ALLOWING A COLD FRONT TO SWING ACROSS THE REGION LATE TONIGHT INTO WEDNESDAY MORNING. A PERIOD OF LIGHT RAIN WILL FALL ACROSS MOST OF NORTHERN MICHIGAN AHEAD OF THE FRONT. HIGH PRESSURE WILL THEN BRIEFLY BUILD INTO THE GREAT LAKES THURSDAY....BEFORE THE NEXT STORM SYSTEM LIFTS INTO THE EASTERN GREAT LAKES OVER THE WEEKEND...PROVIDING CHANCES FOR RAIN OR SNOW. SMD && .SHORT TERM.../ISSUED AT 435 AM/...TODAY UPPER AND SFC LOWS SPINNING OVER THE NE/SD REGION WITH BROAD UPPER LEVEL DIVERGENT FIELD ENCOMPASSING MUCH OF THE MID AND UPPER MISSISSIPPI VALLEY. INITIAL SHORTWAVE ACTIVITY IS CURRENTLY PUNCHING INTO THE NORTH WOODS...AND INTO THE BACKSIDE OF THE RIDGE THAT WAS PLANTED OVERHEAD YESTERDAY. AIR MASS WAS INITIALLY VERY DRY THROUGH OUT THE COLUMN...WITH THE EXCEPTION OF THE HIGHEST LEVELS. NOW...MOISTURE HAS ADVECTED IN ABOVE 7KFT...AND WAS PRODUCING SOME VERY LIGHT PRECIPITATION (SUCH AS SEEN IN WISCONSIN LAST NIGHT). FOR A NUISANCE BATCH OF PRECIPITATION...IT DOES COME WITH ITS DIFFICULTIES. THE VERY ONSET OF THIS PRECIP WAS FALLING IN THE FORM OF SNOW. HOWEVER...WARMER AIR ALOFT (>32F) WAS PUNCHING IN RIGHT BEHIND IT...AND VERY LIGHT RAIN WAS OCCURRING. TEMPERATURES WERE AT OR BELOW FREEZING ACROSS ALL BUT IN AREAS SOUTH OF GTV BAY...RESULTING IN LIGHT FREEZING RAIN. THE RAIN WAS SO LIGHT...THAT NOT MUCH WAS REALLY HAPPENING IN THE ACCUMULATION DEPARTMENT...AS THIS PRECIP WAS TRYING TO PLOW THROUGH THE INCREDIBLY DRY AIR BELOW 7KFT (H8 TDS -10C TO -35C)....AND WAS FALLING APART BEFORE REALLY REACHING AREAS EAST OF I-75. THERE WERE SOME INDIVIDUAL POCKETS OF BETTER PRECIPITATION...THAT MAY BE AFFECTING LOCALIZED AREAS WITH A RAZOR THIN GLAZE OF ICE. WILL JUST DISCUSS THIS IN SOON TO COME HWOAPX...WITH NO ADVISORIES NEEDED. BAND OF MOISTURE AND LIGHT PRECIP WILL CONTINUE TO FALL APART AS IT ROTATES NE THROUGH DAYBREAK...WITH A RELATIVELY DRIER WEDGE OF AIR SNAKING ITS WAY IN FOR THE LATE MORNING/EARLY AFTERNOON HOURS. FOCUS THEN SHIFTS TO THE ARRIVAL OF NEXT SHORTWAVE ENERGY SET FOR LATE THIS AFTERNOON AND EVENING. WITH THE DRIEST OF AIR NOW PUSHING OVER LAKE HURON...SCATTERED LIGHT RAIN SHOWERS WILL HAVE AT LEAST A LITTLE EASIER TIME REACHING THE SFC. KEPT THE CHANCE FOR RAIN WORDING GOING FOR THE AFTERNOON...AS THE STRONGER FORCING AND DEEPER MOISTURE REMAIN SITUATED OUT OVER WISCONSIN. LOWERED HIGH TEMPERATURES...IN THE CONTINUING TREND OF COOL EASTERLY FLOW BLOWING ACROSS LAKE HURON WITH A PERSISTENT STRONG INVERSION BASED JUST ABOVE 950MB. THIS WILL KEEP US FROM MIXING INTO THE WARMER AIR ALOFT...AND ALSO KEEP THE STRONG WINDS FROM MIXING TO THE SFC (40-45KTS). MAYBE DOWNSLOPING REGIMES CAN TAP INTO GUSTS TO 30 KTS...BUT THIS SCENARIO OFTEN DIFFICULT TO DETERMINE JUST HOW MUCH WIND WE WILL SEE. THE PRESSURE GRADIENT WILL BE TIGHTENING FURTHER...AND THIS ALONE WILL BRING RATHER STEADY 15-20 MPH WINDS. WENT WITH GUSTS TO 30-35MPH AT TOP END FOR THE DAY. SO...ANOTHER CHILLY-FEELING DAY WITH THE WINDS AND HIGHS IN THE MIDDLE 30S NE...TO AROUND 50 IN DOWNSLOPING REGIMES. && .LONG TERM.../ISSUED AT 435 AM/...TONIGHT AND BEYOND TONIGHT INTO WEDNESDAY MORNING...LOW PRESSURE LIFTS INTO ONTARIO THROUGH THIS TIME...WITH AN ASSOCIATED COLD FRONT WRAPPING IN FROM SW TO NE BTWN 09Z AND 18Z. AHEAD OF THE FRONT...THE COMBINATION OF DEEPER LAYER MOISTURE...UPPER DIVERGENCE...AND VERY STRONG LOW LEVEL MOISTURE ADVECTION WILL RESULT IN A SPIRALING BAND OF RAIN SWEEPING IN SLOWLY ACROSS THE REGION. WITH CONVECTION TO OUR SOUTH STILL LOOKING TO ROB US OF MORE SIGNIFICANT MOISTURE...AND BEST OVERALL -DIVQ WRAPPING BACK TO THE N-NW OF THE SFC LOW...FEEL THAT THE PRECIPITATION AMOUNTS WILL BE SOMEWHAT LIGHT...AND HAVE LOWERED QPF TO SOME DEGREE. REGARDLESS...LIFT WITH THE FRONT WILL BE ABLE TO PROVIDE MOST AREAS WITH RAIN. STILL KEPT THE LIKELY VERBIAGE FOR NOW...LEAVING THE POTENTIAL JUMP TO CATEGORICAL FOR THE DAY CREW TO LOOK OVER. ALSO OF SOME CONCERN IS THE DECENT PRESSURE FALLS THAT BLOW THROUGH CENTRAL UPPER OVERNIGHT TONIGHT. CAN SEE A BRIEF WINDOW OF VERY STRONG GUSTS AS THE FRONT PASSES...WITH A QUICK TAP OF THE 40-60KT WINDS THAT ARE PRESENT IN THE STABLE LAYER JUST ABOVE THE SFC. DID INCREASE GUSTS WITH THE PASSAGE OF THE FRONT...BUT THIS SITUATION WILL NEED FURTHER INVESTIGATION. WEDNESDAY AFTERNOON AND NIGHT...SHALLOW...COOL AND MOIST AIR MASS ROTATES INTO NORTHERN MICHIGAN WHILE THE UPPER MOISTURE STRIPS OUT. SKIES LIKELY TO BE CLOUDY-MOSTLY CLOUDY WITH STRATO CU THICKER ACROSS EASTERN UPPER. HIGHS WILL BE IN THE 40S. FRONT MAY NOT CLEAR THE NE CWA TOTALLY BY EARLY AFTERNOON...AND HIGHER POPS MAY BE NEEDED ACROSS THIS AREA. ALL OTHER AREAS...MOISTURE DOESNT REALLY LOOK DEEP ENOUGH FOR ANY LINGERING LIGHT RAIN...BUT LEFT THE SMALL 30% CHANCE ATTM. WITH NOCTURNAL COOLING...AM EXPECTING THIS SHALLOW AIR MASS TO ALLOW THE STRATO CU TO EXPAND/THICKEN THROUGH THE NIGHT. LOWS ONLY FALLING INTO THE LOWER 30S. THURSDAY AND BEYOND...RELATIVE HIGHER PRESSURE SLIDES IN FOR THURSDAY...BUT SW FLOW ALOFT IS MAINTAINED WITH ADDITIONAL SHORTWAVE ACTION SET TO ARRIVE AROUND BASE OF BROAD UPPER TROUGH ENTRENCHED OVER THE WESTERN TWO-THIRDS OF THE COUNTRY. NAM/GFS ALREADY SHOWING LOW PRESSURE LIFTING UP ACROSS THE OHIO RIVER VALLEY WITH AN OVERALL MOSTLY CLOUDY SKY EXPECTED. PRECIP DOES NOT LOOK TO BE AN ISSUE...BUT THICKER CLOUDS ACROSS THE SAG BAY REGION. MID/HIGH CLOUDS TO TRACK OVERHEAD THROUGH FRIDAY...WHILE STRONGER ENERGY/UPPER TROUGH TRANSLATES EASTWARD INTO THE CENTRAL PLAINS. NEXT STORM SYSTEM ALREADY BREWING IN THE LOWER MISSISSIPPI VALLEY SATURDAY. THIS SYSTEM WILL LIFT INTO LOWER MICHIGAN OVER THE WEEKEND AND WILL BRING...WHAT APPEARS TO BE REAL GOOD CHANCE FOR ADDITIONAL PRECIPITATION. QUESTIONS ON THE EXACT TRACK ABOUND...AND PRECIP TYPE REMAINS IN QUESTION...BUT SNOW IS DEFINITELY A POSSIBILITY. ECMWF TAKES THE SFC LOW THROUGH DTX FOR POSSIBLE WET ACCUMULATING SNOW TO FALL. WILL NOT BRING THIS ATTENTION INTO THE HWOAPX RIGHT NOW. WILL ALLOW LATER SHIFTS TO DIG A LITTLE DEEPER. SMD && .AVIATION.../ISSUED AT 145 AM/...VALID FOR 06Z TAFS HIGH PRESSURE OVER THE EASTERN GREAT LAKES WILL CONTINUE TO CIRCULATE DRY LOW LEVEL AIR INTO NORTHERN MICHIGAN. THIS WILL KEEP PRECIPITATION VERY LIGHT OVER THE NRN LAKES OVERNIGHT. PCPN TYPE WILL BE COMPLICATED EARLY THIS MORNING...WITH WARMER MOIST AIR ALOFT OVERRIDING EXTREMELY DRY SOUTHEAST FLOW AT LOW LEVELS. PCPN WILL BE MAINLY A LIGHT SNOW...SLEET OR RAIN MIX THROUGH 12Z THIS MORNING. DRY WX IS EXPECTED OVER NRN MI TAF SITES DURING THE DAY TUESDAY... BEFORE RAIN RETURNS TO NRN MI TAF SITES AROUND 03Z WEDNESDAY. LOW LEVEL WIND SHEAR EXPECTED AT ALL TAF SITES INTO TUESDAY MORNING...WITH SOUTHEAST WINDS AT 2000 FEET OF 35+ KTS. CIGS REMAINING VFR...WITH WIDESPREAD MID CLOUDS RANGING FROM 6-10K. JK/SWR && .APX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 24, 5:15 AM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 515 AM EDT TUE MAR 24 2009 MIZ008-015>036-041-042-251200- CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU- ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA- CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW- IOSCO-GLADWIN-ARENAC- 515 AM EDT TUE MAR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT VERY LIGHT FREEZING RAIN WILL FALL IN PORTIONS OF NORTHERN MICHIGAN EARLY THIS MORNING. MUCH OF THIS PRECIPITATION IS NOT REACHING THE GROUND. HOWEVER...ISOLATED LOCATIONS ACROSS THE REGION WILL SEE A VERY THIN FILM OF ICE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY ANY ICE ACCUMULATION AND HAZARDOUS TRAVEL CONDITIONS TO THE NATIONAL WEATHER SERVICE. SMD
Nearby
Winter Weather Advisories in Michigan, 2009Every winter weather advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.